Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Tallahassee, FL

July 16, 2000Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2000, 3:52 PM EDT for Madison County, Taylor County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 3:52 PM EDT (19:52 UTC)
Expired
Jul 16, 2000, 4:15 PM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, FL, Taylor County, FL

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:00 PM EDTHail 1Madison, FLDime to quarter size hail along State Road 53. Reported by the Madison County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 161953
SVRTLH
FLC079-123-162015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN FLORIDA
  NORTHERN TAYLOR COUNTY IN FLORIDA

* UNTIL 415 PM EDT

* AT 352 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL 7 MILES SOUTH 
OF HOPEWELL...OR ABOUT 36 MILES SOUTH OF QUITMAN...MOVING EAST AT 30 
MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 415 PM EDT...
  HOPEWELL

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3038 8346 3020 8346 3026 8326 3040 8320

TREXLER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FIRE WEATHER CONCERNS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SUN JUL 16 2000

IN THE UPPER LEVELS MODELS INDICATE THAT LOW AND ASSOCIATED TROF
AXIS ACROSS THE EASTERN U.S. WILL LIFT TO THE NE AS THE RIDGE OVER
THE CENTRAL AND SOUTHERN PLAINS SPREADS EASTWARD ACROSS MUCH OF THE
GULF COAST REGION BY LATE MONDAY/EARLY TUESDAY. ANOTHER VORT MAX IS
ADVERTISED BY THE MODELS TO DROP DOWN OVER THE TOP OF THE RIDGE ON
EARLY TUESDAY...BUT ALL MODELS HAVE DIFFERING SOLUTIONS WITH THE
AVN/NGM PLACING THE RELATIVELY WEAK VORT CENTER OVER N GA/ERN TN
...WHILE THE ETA IS A LITTLE FASTER AND HAS THIS FEATURE OVER
WESTERN SC/N CENTRAL GA BY 12 UTC TUE. AT ANY RATE I THINK THAT AS
THE SURFACE AND UPPER LEVEL RIDGE BUILDS EASTWARD THIS SHOULD SHUNT
MOST (IF ANY) OF THE AFFECTS OF THIS IMPULSE TO THE N AND E OF MY
CWFA.

AT THE SURFACE ALL MODELS WANT TO KEEP THE BOUNDARY THAT CURRENTLY
LIES ACROSS THE MIDDLE OF MY FORECAST AREA OVER THE REGION...BUT BY
TUESDAY THE BOUNDARY BECOMES MUCH LESS DISCERNABLE.

AS FOR THE SEABREEZE INFLUENCE... THE 1000-700MB MEAN FLOW FOR
MONDAY AND TUESDAY WILL BE FAIRLY STRONG FLOW (~10-15) FROM THE NW
OVER THE PANHANDLE SECTIONS...BUT MAINLY W OVER THE EASTERN BIG
BEND. CLIMATOLOGICALLY THE W-NW FLOW AT THAT STRENGTH WARRANTS POPS
IN THE 30-40 PERCENT RANGE OVER BOTH THE PANHANDLE AND BIG BEND
REGIONS. HOWEVER...SINCE MODEL SOUNDINGS ARE SHOWING A MUCH DRIER
AIRMASS THAN CLIMATOLOGY...WITH PWAT VALUES ABOUT A QUARTER TO A
HALF INCH BELOW CLIMO WILL GO MUCH LOWER ON POPS AND USE 20 PERCENT
OR LESS FOR THE NEXT TWO DAYS. THE EXCEPTION WILL BE THE EASTERN BIG
BEND WHERE THE AFFECTS OF THE WEAK SURFACE BOUNDARY ALONG WITH
SEABREEZE INFLUENCES AND THE AFFECTS OF THE UPPER LEVEL VORT CENTER
WILL JUSTIFY SLIGHTLY HIGHER POPS (~30% FOR TUESDAY).

GUIDANCE TEMPS HAVE BEEN RUNNING A FEW DEGREES TOO COOL FOR HIGHS
AND MUCH TOO COOL FOR LOWS. WILL THEREFORE MAKE SOME ADJUSTMENTS TO
GUIDANCE TEMPS...BUT HIGHS NEXT TWO DAYS UPPER 90S TO AROUND 100
INLAND AREAS...MID 90S COASTAL. AND WILL RAISE LOWS A CATEGORY OR TWO.

MARINE: SCEC CONTINUES TO LOOK GOOD THROUGH MONDAY NIGHT WITH
MODELS INDICATING 15 TO 20 KNOTS FROM THE SW...BUT BECOMING W BY
EARLY TUESDAY.

FIRE WX: MINIMUM RH VALUES WILL WARRANT RED FLAG WARNING THROUGH
SUNSET...AND FIRE WEATHER WATCH ON MONDAY DUE TO MARGINAL DURATIONS
OF LOW RH.

EXTENDED: WILL CONTINUE WITH A SLIGHT CHANCE/CHANCE OF THUNDERSTORMS
THROUGH FRIDAY. TEMPS SLIGHTLY ABOVE CLIMO.

PRELIMINARY NUMBERS (SUBJECT TO CHANGE):

TLH 074/101 074/100  -1-2
PFN 081/095 081/095  -1-2
DHN 072/100 076/100  0102
ABY 073/100 074/100  0102
VLD 073/100 074/100  -1-2

.TLH...

AL...NONE.
GA...NONE.
FL...RED FLAG WARNING ALL ZONES UNTIL SUNSET.
     RED FLAG WARNING FOR MAINLY INLAND ZONES MONDAY AFTN.
     FIRE WEATHER WATCH FOR COASTAL AREAS MONDAY AFTN.

MOLLERE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:58 PM EDTSevere Thunderstorm WarningTAELafayette32 min
Jul 16, 4:10 PM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor35 min
Jul 16, 4:42 PM EDTSevere Thunderstorm WarningTAETaylor33 min
Jul 16, 6:25 PM EDTSevere Thunderstorm WarningTAEDixie35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.